Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Cheyenne, WY

July 16, 2018Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 16, 2018, 4:41 PM MDT for Converse County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 4:41 PM MDT (22:41 UTC)
Expired
Jul 16, 2018, 5:15 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 211 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS55 KCYS 162241
SVRCYS
WYC009-162315-
/O.NEW.KCYS.SV.W.0133.180716T2241Z-180716T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
441 PM MDT MON JUL 16 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Converse County in east central Wyoming...

* Until 515 PM MDT.

* At 440 PM MDT, a severe thunderstorm was located 16 miles southwest
  of Bill, or 19 miles north of Douglas, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10556 4304 10559 4310 10551 4310 10543
      4294 10509 4279 10538
TIME...MOT...LOC 2240Z 307DEG 20KT 4304 10547 

HAIL...1.25IN
WIND...60MPH
 
$$

Mokry
4 follow-up statements
319 
WWUS55 KCYS 162249
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
449 PM MDT MON JUL 16 2018

WYC009-162315-
/O.CON.KCYS.SV.W.0133.000000T0000Z-180716T2315Z/
Converse WY-
449 PM MDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL CONVERSE COUNTY...

At 448 PM MDT, a severe thunderstorm was located 15 miles southwest
of Bill, or 17 miles north of Douglas, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 10554 4302 10556 4307 10548 4306 10540
      4293 10511 4279 10538
TIME...MOT...LOC 2248Z 307DEG 20KT 4301 10542 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry
339 
WWUS55 KCYS 162255
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
455 PM MDT MON JUL 16 2018

WYC009-162315-
/O.CON.KCYS.SV.W.0133.000000T0000Z-180716T2315Z/
Converse WY-
455 PM MDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL CONVERSE COUNTY...

At 455 PM MDT, a severe thunderstorm was located 16 miles north of
Douglas, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4295 10552 4299 10549 4303 10543 4303 10535
      4293 10511 4279 10538
TIME...MOT...LOC 2255Z 307DEG 20KT 4299 10538 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry
632 
WWUS55 KCYS 162304
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
504 PM MDT MON JUL 16 2018

WYC009-162315-
/O.CON.KCYS.SV.W.0133.000000T0000Z-180716T2315Z/
Converse WY-
504 PM MDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL CONVERSE COUNTY...

At 504 PM MDT, a severe thunderstorm was located 14 miles north of
Douglas, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 10542 4295 10543 4299 10539 4301 10533
      4292 10513 4283 10531
TIME...MOT...LOC 2304Z 307DEG 20KT 4296 10532 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
618 
WWUS55 KCYS 162311
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
511 PM MDT MON JUL 16 2018

WYC009-162321-
/O.EXP.KCYS.SV.W.0133.000000T0000Z-180716T2315Z/
Converse WY-
511 PM MDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4291 10542 4295 10543 4299 10539 4301 10533
      4292 10513 4283 10531
TIME...MOT...LOC 2311Z 307DEG 20KT 4294 10528 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:06 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 2:06 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Mon Jul 16 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MDT Mon Jul 16 2018

Convection has been confined mainly to the Snowy Range early this
afternoon with some weak showers persisting farther north. Satellite
showed an approaching shortwave with some convection developing over
western Wyoming. Expect showers and storms to spread into the western
parts of the CWA by late this afternoon and move over the plains
through much of this evening. Best instability looks to be over northern
parts of the CWA and expect this area to get the strongest storms,
mainly this evening as suggested by the HRRR and NAM. Showers and
storms likely to persist through tonight over the Nebraska Panhandle
as the shortwave passes by.

Similar pattern across the area Tuesday with the next shortwave likely
to kick off another round of convection especially over the plains.
Some strong to severe storms possible again with instabilities from
1500-2500 J/kg progged over the plains Tuesday afternoon and evening.
Drier air then moves into the area Tuesday night with monsoonal moisture
being shunted to the south with a warm and dry day Weds.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Jul 16 2018

Center of upper ridge west of the Four Corners will gradually drift
east and amplify over the Rockies and High Plains through Saturday.
Upper shortwave trough tracking east across the Northern Rockies and
Plains will suppress the ridge to the south Sunday and Monday. After
a rather warm Thursday, a dry frontal passage late Thursday will bring
slightly cooler temperatures Friday. A warm up returns Saturday as
700mb temperatures rise to near 20 deg Celsius. A lee surface trough
sets up across the high plains Saturday afternoon, which may focus
isolated late day convection, as well as over the Snowy/Sierra Madre
mountains. Another front pushes southeast across the CWA Sunday
afternoon, with focus for widely scattered convection along and south
of I-80 in southeast WY. High temperatures Monday will be closer to
seasonal normals with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1147 AM MDT Mon Jul 16 2018

Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have
formed during the morning along a weak outflow boundary across east-
central WY. Convection will redevelop over the higher terrain of
southeast WY by mid-afternoon, and intensify while spreading east
during the late afternoon and evening. With the exception of KRWL.
have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA
for the NE Panhandle after 06Z. Isolated strong/severe TSRA with
hail, strong winds and turbulence will be possible east of the
Laramie Range after 22Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 16 2018

Fire weather concerns should stay fairly low through the week with warm
conditions continuing. There will be scattered to numerous showers and
thunderstorms into this evening, and again on Tuesday as a couple
disturbances pass across the region. Drier conditions are then expected
across the area Wednesday through Friday as monsoonal moisture is cut
off for a time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 4:14 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Mon Jul 16 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening north of a Lander to Cheyenne line with a marginal risk of
severe thunderstorms south of this line.

Thunderstorms will develop early this afternoon over the mountains
and higher terrain of southeast Wyoming, with storms spreading
further east and increasing in coverage and intensity late this
afternoon and especially this evening.

Some of the thunderstorms, especially in the slight risk area, may
become severe late this afternoon and this evening with the
primary threats being strong wind gusts over 60 mph and heavy
rain, with hail possible as well. Thunderstorms will be most
numerous during the evening hours east of a Douglas to Kimball
line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected again Tuesday afternoon and
evening, with a few strong to severe thunderstorms possible in the
afternoon and evening east of a Lusk to Cheyenne line.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 16, 3:39 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT MON JUL 16 2018

WYZ116-117-162215-
South Laramie Range-South Laramie Range Foothills-
339 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LARAMIE COUNTY...

At 339 PM MDT, a strong thunderstorm was located near Horse Creek, or
23 miles northeast of Laramie, moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern South
Laramie Range and northwestern South Laramie Range Foothills
Counties.

LAT...LON 4142 10518 4148 10527 4159 10513 4147 10500
TIME...MOT...LOC 2139Z 228DEG 14KT 4147 10519

Mokry
Special weather statement, Jul 16, 3:46 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT MON JUL 16 2018

WYZ101-162215-
Converse County Lower Elevations-
346 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONVERSE COUNTY...

At 346 PM MDT, a strong thunderstorm was located 22 miles north of
Rolling Hills, or 37 miles northwest of Douglas, moving east at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Converse County Lower Elevations County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 10585 4328 10591 4335 10540 4312 10541
TIME...MOT...LOC 2146Z 266DEG 30KT 4322 10575

Mokry
Special weather statement, Jul 16, 4:14 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 16 2018

WYZ101-162245-
Converse County Lower Elevations-
414 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONVERSE COUNTY...

At 413 PM MDT, a strong thunderstorm was located 18 miles northeast
of Rolling Hills, or 26 miles northwest of Douglas, moving southeast
at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of central Converse
County Lower Elevations County.

LAT...LON 4307 10574 4315 10573 4321 10561 4301 10529
      4285 10550
TIME...MOT...LOC 2213Z 306DEG 28KT 4311 10561

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:39 PM MDTSpecial Weather StatementCYSLaramie36 min
Jul 16, 3:46 PM MDTSpecial Weather StatementCYSConverse29 min
Jul 16, 4:14 PM MDTSpecial Weather StatementCYSConverse31 min
Jul 16, 5:38 PM MDTSpecial Weather StatementCYSConverse37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.